Alert archive / South Dakota / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 115, NWS Aberdeen, SD

July 12, 2012Buffalo County, South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at Jul 12, 2012, 8:53 PM CDT for Buffalo County, South Dakota. It was in force for 27 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 12, 2012, 8:53 PM CDT (01:53 UTC)
Expired
Jul 12, 2012, 9:20 PM CDT
In force
27 min
Issued by
NWS Aberdeen, SD
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Buffalo County, SD

The radar

The Aberdeen radar (KABR), 162 km from the middle of the area, began a volume at 01:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 12, 9:01 PM CDTHAIL 1.259 N Gann Valley, SDHAIL STARTED AT 901 PM AND QUIT AT 912 PM CDT. IT WAS A LITTLE LARGER THAN QUARTERS. ALSO HAD 40 TO 50 MPH WINDS.
Jul 12, 9:10 PM CDTHAIL 110 N Gann Valley, SD

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 8 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 1.9 hours before the alert went out and 105 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2012-07-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 821 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2012-07-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 28 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
821 J/kg
Mixed-layer CIN
-66 J/kg
Mixed-layer LCL
2251 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
28 m²/s²
0-3 km storm-relative helicity
140 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

107 
WUUS53 KABR 130153
SVRABR
SDC017-130245-
/O.NEW.KABR.SV.W.0115.120713T0153Z-120713T0245Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
853 PM CDT THU JUL 12 2012

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN BUFFALO COUNTY IN CENTRAL SOUTH DAKOTA...

* UNTIL 945 PM CDT

* AT 848 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 7 MILES
  NORTH OF GANN VALLEY...OR 21 MILES EAST OF FORT THOMPSON...MOVING
  SOUTHEAST AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  GANN VALLEY AROUND 945 PM CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 60 MILES PER
HOUR...LARGE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION...SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS
PASSED.

&&

LAT...LON 4414 9915 4419 9895 4414 9891 4395 9892
      4394 9892 4394 9907
TIME...MOT...LOC 0153Z 326DEG 3KT 4412 9899
WIND...HAIL 60MPH 1.00IN

$$
MOHR
1 follow-up statement
218 
WWUS53 KABR 130220
SVSABR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
920 PM CDT THU JUL 12 2012

SDC017-130230-
/O.CAN.KABR.SV.W.0115.000000T0000Z-120713T0245Z/
BUFFALO SD-
920 PM CDT THU JUL 12 2012

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN BUFFALO COUNTY IS
CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.

LAT...LON 4414 9915 4419 9895 4414 9891 4395 9892
      4394 9892 4394 9907
TIME...MOT...LOC 0220Z 326DEG 3KT 4410 9897

$$
MOHR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 12, 6:35 PM CDT, 2 hours 18 minutes earlier.

Area forecast discussion, Jul 12, 6:35 PM CDT, 2 hours 18 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ABERDEEN SD
635 PM CDT THU JUL 12 2012

.UPDATE...
00Z AVIATION DISCUSSION UPDATED BELOW...

&&
.SHORT TERM...TONIGHT THROUGH SATURDAY NIGHT

AN INTERESTING FORECAST FOR TONIGHT. ALOFT WATER VAPOR IMAGERY
SHOWS A COUPLE DECENT LOOKING S/WS ACROSS THE AREA. ONE IS MOVING
ACROSS FAR SOUTHERN NORTH DAKOTA. THIS HAS PROBABLY PROVIDED FOR
SOME LARGE SCALE SUBSIDENCE THROUGH MOST OF THIS AFTERNOON.
MEANWHILE ANOTHER WAVE AND JET MAX IS MOVING SOUTHEAST THROUGH
SOUTHWEST SOUTH DAKOTA. AT THE SURFACE A VERY SLOW MOVING FRONT
EXTENDS FROM JUST EAST OF KABR TO JUST NORTHWEST OF K9V9. LATEST
MESOSCALE ANALYSIS INDICATES LITTLE IF ANY CAP LEFT ACROSS THE
EASTERN CWA AHEAD OF THE BOUNDARY...AND MIXED LAYER CAPES GREATER
THAN 1500 J/KG. SO AM EXPECTING DEVELOPMENT OF STORMS IN THE NEXT
HOUR OR SO...BUT THE AMOUNT OF COVERAGE IS KINDA HARD TO DETERMINE
BASED ON FAIRLY WEAK DEEP LAYER AND LOW LEVEL SHEAR. SUSPECT
COVERAGE OF ISOLD/SCT WILL BE SUFFICIENT THROUGH MIDNIGHT WITH
WIND PROBABLY THE MAIN THREAT FROM PULSE LIKE STORMS WITHIN FAIRLY
WARM ENVIRONMENT.

AFTER TONIGHT THERE IS STILL SOME THREAT FOR SHOWERS OVER THE FAR
EASTERN CWA ON FRIDAY WHERE MID LEVEL TEMPS ARE COOLER WITHIN
UPPER TROF AND DAYTIME HEATING WILL CONTRIBUTE TO SOME AVAILABLE
ENERGY SO CANT RULE OUT A STRAY THUNDERSTORM. THEN FOR SATURDAY
AND SATURDAY NIGHT THE MID LEVEL RIDGE BEGINS BUILDING ACROSS THE
REGION WITH MOSTLY DRY CONDITIONS EXPECTED...ALONG WITH WARMING
TEMPERATURES.

.LONG TERM...SUNDAY THROUGH THURSDAY

UPPER RIDGE OVER THE REGION WILL BE SUPPRESSED IN RESPONSE TO UPPER
TROF EJECTING SHORTWAVE ENERGY OUT OF THE PACIFIC NORTHWEST INTO
SOUTHERN CANADA...ONLY TO HAVE THE RIDGE REDEVELOP TO THE WEST
EARLY NEXT WEEK. THIS KEEPS US IN WESTERLY/NORTHWEST FLOW ALOFT.
BY MID WEEK...MODELS BEGIN TO DIVERGE IN HANDLING THE INTENSITY OF
THE UPPER RIDGE WITH THE GFS SHOWING A LESS AMPLIFIED PATTERN.
THIS WOULD SUGGEST A SLIGHTLY MORE ACTIVE PATTERN...HOWEVER SUNDAY
WILL SEE H7 TEMPERATURES UPWARDS OF +16C...WITH THE CAP IN PLACE
THROUGH MONDAY. THIS ELEVATED MIXED LAYER WILL INHIBIT SURFACE
BASED CONVECTION...HOWEVER GUIDANCE SUGGEST MOISTURE ABOVE 10KFT
ASSOCIATED WITH MONSOONAL FLOW. THUS...WILL LIMIT POPS TO SLIGHT
CHANCE WITH THE ANTICIPATION OF NEGLIGIBLE QPF DUE TO HIGH BASED
ALTOCUMULUS. THE ELEVATED MIXED LAYER WEAKENS AND CAP TEMPERATURES
DROP INTO THE LOW TEENS AS NORTHWEST FLOW BECOMES BETTER
ESTABLISHED TUESDAY/WEDNESDAY...SO WILL CONTINUE LOW POPS WITH THE
ANTICIPATION OF MAINLY DIABATICALLY DRIVEN AFTERNOON CONVECTION.

AS FOR TEMPERATURES...H85 READINGS READILY APPROACHING 30C
SUGGEST HIGHS RUNNING AROUND THE CENTURY MARK FOR A GOOD PORTION
OF THE CWA...ALONG WITH LITTLE OVERNIGHT RELIEF. BEST GUESS FROM
GUIDANCE IS FRONTAL PASSAGE WILL OCCUR BETWEEN MONDAY NIGHT INTO
TUESDAY...REPLACED BY A COOLER/DRIER CANADIAN AIRMASS FOR THE
REMAINDER OF THE FORECAST PERIOD.

&&

.AVIATION...
00Z TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS

VFR CONDITIONS ARE EXPECTED AT ALL TAF LOCATIONS THROUGH TONIGHT
AND FRIDAY.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
&&

UPDATE...MOHR
SHORT TERM...TDK
LONG TERM...CONNELLY
AVIATION...MOHR

WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Jul 12, 4:26 AM CDT, 16 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
426 AM CDT THU JUL 12 2012

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-130930-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
426 AM CDT THU JUL 12 2012 /326 AM MDT THU JUL 12 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL BE POSSIBLE TODAY AND TONIGHT. SOME
THUNDERSTORMS LATER THIS AFTERNOON COULD BECOME STRONG TO SEVERE
WITH THE THREATS BEING LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATER THIS AFTERNOON.

SD

In the hours before

Local storm report, Jul 12, 8:04 PM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
804 PM CDT THU JUL 12 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     HAIL             7 SW WHEATON            45.73N  96.60W
07/12/2012  E1.00 INCH       TRAVERSE           MN   PUBLIC

            STARTED OUT AS LOTS OF DIME TO NICKEL HAIL AND GOT TO
            AS BIG AS QUARTERS.

&&

EVENT NUMBER ABR1200272

KG
Local storm report, Jul 12, 8:30 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
830 PM CDT THU JUL 12 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 PM     HAIL             2 S FRANKFORT           44.85N  98.31W
07/12/2012  E0.50 INCH       SPINK              SD   PUBLIC

            PEA TO MARBLE HAIL FROM 645 TO 7 PM.

&&

EVENT NUMBER ABR1200273

KG

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 12, 7:32 PM CDTSevere Thunderstorm WarningABRRoberts43 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.